Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

Downes-Vidyasagar Score Formula: Neonatal Respiratory Distress CPAP vs. Intubation (0 to 10)

Assess preterm and term newborn respiratory distress without arterial blood gases using John Downes & Dharmapuri Vidyasagar’s 5-sign clinical score (0–10 points).

Complementing Silverman-Andersen chest mechanics with respiratory rate, cyanosis, and air entry!

Whereas the Silverman-Andersen score grades 5 chest-wall retractions/flaring signs alone, John J. Downes, Dharmapuri Vidyasagar, et al. (1970, Clinical Pediatrics) integrated oxygenation and ventilation directly into 5 bedside signs (0, 1, or 2 points each -> total 0–10): Respiratory Rate (< 60: 0; 60–80: 1; > 80/min or apnea: 2), Cyanosis (None in room air: 0; In room air / relieved by <= 40% FiO2: 1; Persisting on > 40% FiO2: 2), Retractions (None: 0; Mild: 1; Moderate/Severe: 2), Grunting (None: 0; Audible with stethoscope: 1; Audible without stethoscope: 2), and Air Entry (Clear bilateral: 0; Delayed/decreased: 1; Barely audible: 2)!

NICU delivery-room protocols use Downes <= 3 for mild distress (supplemental O2 / observation), Downes 4–6 for moderate respiratory distress (early nasal CPAP initiation ± surfactant assessment), and Downes >= 7 for impending neonatal respiratory failure (blood gas + mechanical ventilation readiness)!

Downes-Vidyasagar Total (0–10)Neonatal RDS SeverityDelivery Room / NICU Respiratory Support
Downes 0–3 (Mild Distress)Compensated TachypneaWarmth, Monitoring, Low-Flow O2 if Needed
Downes 4–6 (Moderate RDS, e.g., 5)Alveolar Atelectasis / Surfactant DeficitInitiate Nasal CPAP (5–6 cm H2O) ± INSURE
Downes >= 7 (Severe / Impending Failure)Severe Hypoxemia / HypercapniaBlood Gas + Intubation / Surfactant Readiness

Total 5-Sign Downes-Vidyasagar Neonatal RDS Score (0 to 10)

Sums Respiratory Rate, Cyanosis, Retractions, Grunting, and Air Entry scores (0–2 each) across B2:B6.

=IF(OR(MIN(B2:B6) < 0, MAX(B2:B6) > 2), "Each Downes Sign Must Be 0, 1, or 2", SUM(B2:B6))

NICU Nasal CPAP vs. Mechanical Ventilation Escalation Tier

Stratifies Downes total into Mild (0–3), Moderate CPAP Candidate (4–6), or Severe Impending Failure (>= 7).

=IF(OR(MIN(B2:B6) < 0, MAX(B2:B6) > 2), "Each Downes Sign Must Be 0, 1, or 2", IF(SUM(B2:B6) >= 7, "Severe Distress (Downes >= 7 — Impending Failure / Ventilation Prep)", IF(SUM(B2:B6) >= 4, "Moderate Distress (Downes 4–6 — Initiate Nasal CPAP)", "Mild Distress (Downes 0–3 — Observe / Titrate O2)")))

Try the example

Use the original values or change them to test your understanding.

Further reading